Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 5, NWS Phoenix, AZ

June 25, 2022La Paz County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jun 25, 2022, 3:35 PM MST for La Paz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2022, 3:35 PM MST (22:35 UTC)
Expired
Jun 25, 2022, 6:15 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 143 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-468 J/kg
Mixed-layer LCL
2578 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WGUS55 KPSR 252235
FFWPSR
AZC012-260115-
/O.NEW.KPSR.FF.W.0005.220625T2235Z-220626T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
335 PM MST Sat Jun 25 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Central La Paz County in west central Arizona...

* Until 615 PM MST.

* At 335 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central La Paz County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3347 11385 3346 11392 3384 11395 3383 11381
      3354 11381

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
1 follow-up statement
147 
WGUS75 KPSR 260109
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
609 PM MST Sat Jun 25 2022

AZC012-260119-
/O.EXP.KPSR.FF.W.0005.000000T0000Z-220626T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
609 PM MST Sat Jun 25 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST THIS EVENING FOR 
CENTRAL LA PAZ COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3347 11385 3346 11392 3384 11395 3383 11381
      3354 11381

$$

SDB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 1:45 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 25, 1:45 PM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
145 PM MST Sat Jun 25 2022

.SYNOPSIS...
With sufficient moisture in place, shower and thunderstorm
opportunities will persist over much of the region with better
chances entering the picture Sunday and Monday. Storms will have the
potential to produce frequent lightning, brief heavy downpours,
gusty winds, and localized blowing dust. Temperatures will remain
seasonally warm, albeit still near average with lower elevation
afternoon highs still regularly eclipsing 100 degrees.

&&

.DISCUSSION...
Objective analysis shows a stable pattern configuration across the
Conus with expansive subtropical ridging aligned over the entire
southern tier of states. With the central H5 positive height anomaly
situated over the lower Mississippi River Valley, a westward
extension of the ridge axis was situated along the Arizona
international border. Along this western periphery, satellite
imagery clearly depicts a nearly stationary MCV spinning over far SE
Arizona with residual moisture encompassing the majority of the
circulation. The larger synoptic pattern next week will generally
feature retrogression in the lower latitudes with more pronounced
high pressure and more frequent subsidence migrating westward
towards the SW Conus, however it will be these convectively
enhanced, sub-synoptic features and interactions similar to this
mornings MCV that will largely dictate daily storm potential and
evolution.

The aforementioned SE Arizona MCV should meander along the
international border through this evening leading to forced ascent
in advance of the circulation center through far southern AZ.
Entrained midlevel moisture rotating across the eastern CWA this
morning has temporarily restricted instability growth while
bolstering CinH. While this may not be the case the entire day as
clouds erode, the best instability corridor and prime area for
convective initiation as supported by a vast majority of CAMs
aligns from western Pima County through southern Maricopa and
central Yuma and La Paz counties. This includes traditional
initiation points such as Table Top Wilderness and the Kofa
mountains. Objective analysis already indicates MLCApe nearing 1000
J/kg while DCape exceeds 2000 J/kg suggesting any storms forming in
this region later will easily have the potential for strong, gusty
winds and localized blowing dust impacts. Around the Phoenix metro,
the convective environment does not appear as impressive with
boundary layer mixing ratios still hovering around 8-9 g/kg. While
this does not completely preclude thunderstorm development, much
like last evening, multiple colliding outflow boundaries will be
needed to further moisten and dislodge the boundary layer from a
capped scenario.

HREF membership seems in quite good agreement depicting a better
defined vorticity center propagating north out of Sonora Sunday
afternoon acting upon an unstable, and only marginally capped
environment. The prospect for multiple, deeper outflows capable of
triggering deep convection at lower elevations increases markedly as
mixing ratios edge towards 10 g/kg. Not surprisingly, NBM POPs are
notably higher across much of Arizona Sunday evening solidly in a 20-
50% range, even over lower elevations. The primary thunderstorm
impacts will remain similar to the past couple days (i.e. lightning,
gusty outflow winds, and blowing dust) given a similar thermodynamic
structure, just with likely more extensive coverage.

Daily details with respect to thunderstorm formation and coverage
much of next week will be driven by mesoscale influences versus any
larger scale forcing mechanisms. As previously mentioned,
retrogression of the high pressure center will bring the anti-
cyclone center into the Southwest region during the middle/end of
the week, however the vast majority of ensembles keep H5 heights
tempered near 594dm (quite typical for late June) such that the high
pressure induced subsidence should not be the main influence in
determining convective formation and coverage. One key may be the
ultimate location of the pressure ridge: some ensembles build the
ridge into northern AZ which becomes a convectively favorable deep
easterly flow over much of the forecast area while other ensemble
members focus the ridge over northern Mexico/southern Arizona which
would be less convectively encouraging. Regardless of the exact
position, the fact is moisture depth and magnitude have already
become established over the region such that there shouldn't be any
day completely devoid of storms (at least until moisture is more
thoroughly scoured from the area). Rather, the forecast challenge
any given day will hinge on whether storms remain isolated over
mountains or whether salient mesoscale feature support and/or force
convective sustenance into lower elevations. Thus, the official
forecast much of the week is nearly a persistence forecast with
model trends inching towards lesser storm coverage and impacts late
in the week.

&&

.AVIATION...Updated at 1720Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Scattered mid level clouds will continue through the afternoon with
light southeast flow this morning becoming southwest by early
afternoon and strengthening to near 10 kts with a few gusts of 15-20
kts possible. The main weather concern into this evening will be
gusty outflow winds and abrupt wind shifts from distant
thunderstorms that develop across the higher terrain, primarily
north and east of Phoenix. These t-storms will likely send multiple
outflow boundaries into the area terminals, which will likely
produce gusty as well as erratic winds.

There is around a 50% chance of winds exceeding 30 kts, with about a
20% chance of shower or thunderstorms affecting the terminals.
Therefore, confidence is low to include anything more than VCSH in
the TAFs at this time. Once the outflow boundaries/convective
activity pass through the area by mid- evening, winds will
predominate from an easterly direction.

Southeast California/Southwest Arizona including KIPL and KBLH:
Mostly quiet weather will exist through Saturday evening under clear
skies At KIPL, light southeasterly winds with variable directions at
times will strengthen during the early to mid afternoon hours to
near 10 kts. Westerly sundowner winds of around 10 kts expected
through the evening hours, switching to light southeasterly winds
overnight. At KBLH, southerly winds of around 10 kts are expected
through the period.

&&

.FIRE WEATHER...
Moisture will remain entrenched across most districts through much
of next week with the greatest afternoon thunderstorm and wetting
rain chances focused over higher terrain locations north and east of
Phoenix. However, even lower desert communities may occasionally
experience wetting rainfall at times - more likely early in the
week. Minimum afternoon humidity levels will generally fall in a 15-
30% range with somewhat lower values in far western districts.
Overnight recovery will be poor to fair in lower elevations (20-40%)
and good over eastern district high terrain locations (40-70%).
Aside from occasional late afternoon/early evening thunderstorm
downburst and/or outflow winds, winds should not be a significant
impact.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...18
AVIATION...Hodges/Lojero
FIRE WEATHER...18

In the hours before

Special weather statement, Jun 25, 2:04 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
204 PM MST Sat Jun 25 2022

AZZ533-252145-
Central La Paz AZ-
204 PM MST Sat Jun 25 2022

...A strong thunderstorm will impact portions of central La Paz
County through 245 PM MST...

At 203 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Brenda, or 45 miles southeast of Parker, moving
east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central La Paz
County.

This includes the following highways...
AZ Interstate 10 between mile markers 33 and 50.
US Highway 60 between mile markers 34 and 41, and between mile
markers 48 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3349 11398 3368 11398 3373 11368 3344 11368
TIME...MOT...LOC 2103Z 267DEG 11KT 3360 11383

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

DH
Special weather statement, Jun 25, 2:50 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
250 PM MST Sat Jun 25 2022

AZZ531-533-252230-
Kofa AZ-Central La Paz AZ-
250 PM MST Sat Jun 25 2022

...A strong thunderstorm will impact portions of central La Paz and
northern Yuma Counties through 330 PM MST...

At 249 PM MST, Doppler radar was tracking a strong thunderstorm near
Brenda, or 41 miles southeast of Parker, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kofa Wildlife Refuge, Vicksburg, Brenda, Vicksburg Junction and
Bouse.

This includes the following highways...
AZ Interstate 10 between mile markers 30 and 49.
US Highway 60 between mile markers 31 and 48.
AZ Route 72 between mile markers 28 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3332 11402 3391 11406 3400 11379 3335 11362
TIME...MOT...LOC 2149Z 256DEG 6KT 3362 11390

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DH

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 5:10 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jun 24, 5:31 PM MSTSpecial Weather StatementPSRMaricopa29 min
Jun 24, 5:59 PM MSTSpecial Weather StatementPSRMaricopa31 min
Jun 24, 6:35 PM MSTSpecial Weather StatementPSRMaricopa40 min
Jun 24, 7:00 PM MSTSpecial Weather StatementPSR30 min
Jun 24, 7:28 PM MSTSpecial Weather StatementPSRMaricopa47 min
Jun 24, 7:46 PM MSTSpecial Weather StatementPSR44 min
Jun 24, 8:29 PM MSTSpecial Weather StatementPSR31 min
Jun 24, 8:37 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa, Yuma3 hr
Jun 24, 9:01 PM MSTSpecial Weather StatementPSR44 min
Jun 24, 9:48 PM MSTSpecial Weather StatementPSR27 min
Jun 24, 10:07 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal23 min
Jun 24, 10:30 PM MSTAreal Flood AdvisoryPSRMaricopa31 min
Jun 24, 10:32 PM MSTSpecial Weather StatementPSR28 min
Jun 24, 10:45 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal45 min
Jun 24, 11:01 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal3 hr
Jun 24, 11:03 PM MSTSpecial Weather StatementPSR42 min
Jun 24, 11:27 PM MSTAreal Flood AdvisoryPSRMaricopa17 min
Jun 24, 11:29 PM MSTSpecial Weather StatementPSRPinal46 min
Jun 24, 11:44 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Jun 24, 11:56 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Jun 25, 2:04 PM MSTSpecial Weather StatementPSRLa Paz41 min
Jun 25, 2:50 PM MSTSpecial Weather StatementPSRLa Paz40 min
Jun 25, 3:15 PM MSTAreal Flood AdvisoryPSRLa Paz20 min
Jun 25, 3:37 PM MSTSpecial Weather StatementPSR38 min
Jun 25, 3:45 PM MSTSpecial Weather StatementPSRLa Paz45 min
Jun 25, 4:18 PM MSTDust Storm AdvisoryPSRLa Paz57 min
Jun 25, 4:31 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jun 25, 4:43 PM MSTDust Storm AdvisoryPSRMaricopa, Yuma62 min
Jun 25, 4:47 PM MSTSpecial Weather StatementPSR28 min
Jun 25, 4:56 PM MSTSpecial Weather StatementPSR34 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.